Pennsylvania, 2003

Flash Flood in Pennsylvania, August 3, 2003

August 3, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 3, 2:00 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 3, 2:00 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
300 AM EDT SUN AUG 3 2003

MORE OF THE SAME. CUTOFF OFF UPPER LOW CONTINUES TO ROTATE SHORT WVS
AROUND IT WITH INITIAL ONE APPROACHING NOW. WITH PWATS STILL IN THE
1.5 TO 1.8 IN RANGE THINK ITS PRUDENT TO KEEP FLOOD WATCH GOING TIL
10 PM TONIGHT. MOST CONCERN IS FOR THE RIDGE COUNTIES AND THE
NORTHERN TIER WHICH HAVE LOWER GUIDANCE NOS. SHORT WV WILL MOVE OUT
OF MUCH OF OUR OHIO COUNTIES THIS MORNING AND WITH HIGHER NOS WILL
OPT TO LEAVE IT OUT.
SIMILAR SCENARIO FOR MONDAY WITH NEXT SHORT WV MOVING IN MONDAY
MORNING. UPPED POPS TO HIGH CHC BUT MAY HAVE TO GO INTO LIKELY WITH
LATER RUNS. FFA MAY ALSO BE EXTENDED AGAIN. KEPT LOW CHC MID WEEK
WITH SOME DRYING INDICATED BUT STILL CYCLONIC FLOW.
TEMPS SIMILAR TO FWC NOS.

PIT   81  65  79  63 /  60  60  50  50
HLG   81  65  79  63 /  60  60  50  50
MGW   81  65  79  63 /  60  60  50  50
ZZV   80  65  79  64 /  70  60  50  50
PHD   80  65  79  64 /  70  60  50  50
FKL   78  63  77  62 /  60  60  50  50
DUJ   78  63  77  62 /  60  60  50  50
LBE   79  64  78  62 /  60  60  50  50
BTP   78  63  77  62 /  60  60  50  50
IDI   78  63  77  62 /  60  60  50  50
ODM   76  62  73  59 /  60  60  50  50

.PBZ...
MD...FLOOD WATCH TIL 10 PM FOR ZONE MDZ001.

OH...FLOOD WATCH TIL 10 PM FOR ZONES OHZ050...OHZ059...OHZ069.

PA...FLOOD WATCH TIL 10 PM FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH TIL 10 PM FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

In the hours before

Special weather statement, Aug 3, 1:45 AM EST, 1 hour 50 minutes before
PAZ020-021-030730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
245 AM EDT SUN AUG 3 2003

...STRONG THUNDERSTORM MOVING INTO WESTERN ALLEGHENY AND SOUTHERN
BEAVER COUNTIES...

AT 2:45 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM MOVING INTO FAR WESTERN ALLEGHENY COUNTY ALONG
THE BEAVER COUNTY LINE.  THIS STORM IS MOVING TO THE NORTHEAST AT 25
MPH AND WILL AFFECT THE TOWNS OF
CLINTON...AMBRIDGE...SEWICKLEY...MOON TOWNSHIP...LEETSDALE AND
WEXFORD.

BE ALERT FOR HEAVY RAINFALL...DANGEROUS LIGHTNING AND GUSTY WINDS TO
40 MPH.  HEAVY RAINFALL MAY CAUSE PONDING OF WATER AND REDUCED
VISIBILITY ALONG ROADWAYS.

IF YOU EXPERIENCE HIGH WATER OR STORM-RELATED DAMAGE...PLEASE
CONTACT THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Aug 3, 2:08 AM EST, 1 hour 27 minutes before
PAZ014-030800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
308 AM EDT SUN AUG 3 2003

...STRONG THUNDERSTORM MOVING INTO BUTLER COUNTY...

AT 3:05 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM MOVING ALONG THE ALLEGHENY AND BEAVER COUNTY
LINE.  THIS STORM IS MOVING TO THE NORTHEAST AT 25 MPH AND WILL MOVE
INTO BUTLER COUNTY BY 3:20 AM.  YOU CAN EXPECT THE STORM TO MOVE
THROUGH BUTLER COUNTY BY 4:00 AM.

LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
MARS...
EVANS CITY...
ZELIENOPLE...
BUTLER AND LYNDORA.

BE ALERT FOR HEAVY RAINFALL...DANGEROUS LIGHTNING AND GUSTY WINDS TO
40 MPH.  HEAVY RAINFALL MAY CAUSE PONDING OF WATER AND REDUCED
VISIBILITY ALONG ROADWAYS.

IF YOU EXPERIENCE HIGH WATER OR STORM-RELATED DAMAGE...PLEASE
CONTACT THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.
Special weather statement, Aug 3, 2:39 AM EST, 56 minutes before
PAZ021-030830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
339 AM EDT SUN AUG 3 2003

...BRIEF BUT HEAVY RAINFALL MOVES THROUGH THE COUNTY...

BETWEEN 3:00 AM AND 3:45 AM...HEAVY RAINFALL ASSOCIATED WITH A
STRONG THUNDERSTORM MOVED THROUGH WESTERN AND NORTHERN ALLEGHENY
COUNTY ALONG WITH VIVID LIGHTNING.

INITIAL RAINFALL REPORTS AND RADAR ESTIMATES INDICATE THAT THE
HEAVIEST RAIN HAS FALLEN FROM THE WESTERN SUBURBS NEAR MOON TOWNSHIP
AND CORAOPOLIS INTO NORTHERN ALLEGHENY COUNTY NEAR WEXFORD.  AMOUNTS
JUST UNDER ONE INCH HAVE BEEN REPORTED IN THIS AREA.

ALTHOUGH THE RAIN MOVED THROUGH RAPIDLY...SOME MINOR FLOODING IN
TYPICAL LOW LYING AREAS AND IN POOR DRAINAGE AREAS IS POSSIBLE.

IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772.

HIGGINS/TYBURSKI

The radar

The Pittsburgh radar (KPBZ), 21 km away, was scanning. The volume nearest the first event began at 08:35 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Allegheny

When
August 3, 3:35 AM EST to 4:00 AM EST
Where
Allegheny County, Leetsdale
Reported by
EMERGENCY MANAGER
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

Route 65 flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334066.